FDA says blood cancer drug linked to serious skin reactions

October 7, 2008

The Food and Drug Administration (FDA) announced that a blood cancer drug may cause a serious skin reaction in some patients, the Dow Jones Newswire reports.

Washington — The Food and Drug Administration (FDA) announced that a blood cancer drug may cause a serious skin reaction in some patients, the Dow Jones Newswire reports.

The agency released a post-marketing review of Celgene Corp.’s Revlimid as part of a quarterly drug-safety newsletter that was posted to the FDA’s Web site. The review notes 14 reports of serious skin reactions — Stevens-Johnson syndrome and toxic epidermal necrolysis — possibly linked to the drug.

The FDA says it received three reports of deaths in patients with the skin conditions, although in one case the cause of death was listed as progression of a type of blood cancer.

In September, Revlimid appeared on a list of about 20 drugs that the FDA said it was investigating after receiving reports of various post-marketing safety issues. The agency says doctors should be aware of the possibility that Revlimid could cause serious skin reactions and that the drug should be discontinued if a skin rash appears.
The skin-reaction risk does not appear on Revlimid’s label, according to the FDA.

The FDA says eight of the 14 patients had reported either taking or previously being on other drugs that also could have caused the skin reactions. In at least two cases, however, it appeared that Revlimid played a role in the skin reaction, the agency reports.

Related Content:

News